Hail, Woodbury
- When
- May 19, 4:05 AM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -96.390
A thunderstorm produced penny size hail near Sioux City in northwest Iowa on the early morning of May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail near Sioux City in northwest Iowa on the early morning of May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:50 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT SAT MAY 19 2012 .DISCUSSION.../ISSUED AT 350 AM CDT/ CONVECTIVE OUTFLOW EMANATING FROM THE COMPLEX OF STORMS HAS BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM WATERTOWN THROUGH LAKE ANDES. EXPECT THIS BOUNDARY TO SHIFT EAST THROUGH THE MORNING HOURS WITH SCATTERED THUNDERSTORMS. NOT MUCH IN THE WAY OF INSTABILITY AND SHEAR IS VERY DISORGANIZED SO AM NOT EXPECTING CONVECTION TO BECOME SEVERE. OTHERWISE...COLD FRONT ACROSS CENTRAL SOUTH DAKOTA AS OF 08Z WILL GRADUALLY SHIFT EAST THROUGH THE DAY. EXPECT STORMS TO DEVELOP THROUGH THE AFTERNOON AND EVENING BEHIND THE FRONT. SHEAR REMAINS VERY DISORGANIZED SO AM NOT EXPECTING ANYTHING MORE THAN ISOLATED SEVERE STORM. WITH HEALTHY AMOUNT OF CLOUD COVER AND COLD AIR ADVECTION BEHIND THE FRONT WEST OF THE JAMES...TEMPERATURES WILL REALLY STRUGGLE TO WARM AND HAVE LOWERED HIGHS. FURTHER TO THE EAST TEMPERATURE TRENDS ARE SOMEWHAT TRICKY DEPENDING ON THE INFLUENCE OF THE OUTFLOW BOUNDARY...BUT WENT WITH THE IDEA OF MIXING OUT AND WARMING INTO THE UPPER 70S AND 80S. ON SUNDAY MORNING...IT STILL APPEARS AS THOUGH THERE IS A FAIRLY GOOD SET UP FOR LINGERING SHOWER ACTIVITY ALONG AND EAST OF THE JAMES RIVER VALLEY WITH INSTABILITY LINGERING ALOFT...AND INCREASED POPS. THE LINGERING CLOUD COVER AND NORTHERLY FLOW WILL REALLY HAMPER WARMING POTENTIAL ON SUNDAY ESPECIALLY IN THE EAST. SKIES WILL GRADUALLY CLEAR THROUGH SUNDAY AFTERNOON INTO SUNDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA. DEPENDING ON LINGERING LOW LEVEL MOISTURE...COULD SEE RADIATION FOG DEVELOP MONDAY MORNING UNDER NEARLY IDEAL RADIATIVE CONDITIONS. MONDAY INTO TUESDAY APPEAR TO BE A RELATIVELY QUIET STRETCH OF WEATHER WITH HIGH PRESSURE SLOWLY SHIFTING EAST AND SOUTHERLY FLOW INCREASING THROUGHOUT THE REGION ON TUESDAY. STILL APPEARS TO BE FAIRLY UNSETTLED WEDNESDAY INTO NEXT WEEKEND AS A SERIES OF TROUGHS DEVELOP OVER THE WEST COAST. SEVERE POTENTIAL CERTAINLY EXISTS ACROSS THE FORECAST AREA...BUT TIMING OF VARIOUS FEATURES ARE UNCERTAIN AT THIS POINT. FOR NOW...STUCK FAIRLY CLOSE TO CONSALL GUIDANCE UNTIL BETTER CONSENSUS IS REACHED ON TIMING AND PLACEMENT OF FEATURES. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ THERE MAY BE A FEW ACCAS THUNDERSTORMS LATE TONIGHT AROUND THE KFSD AND KSUX TAF SITES DUE TO ELEVATED WARM AIR ADVECTION. OTHERWISE THE MAIN FEATURE TO MOVE THROUGH THIS FORECAST AREA OVER SATURDAY AND SATURDAY EVENING WILL BE A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DYNAMICS. NUMEROUS THUNDERSTORMS ARE LIKELY WITH THE FRONTAL PASSAGE SATURDAY AND EVENING EAST OF THE JAMES RIVER VALLEY. IN THE STRONGER CELLS...MVFR TO SHORT TERM IFR CONDITIONS ARE PROBABLE AS THE ACTIVITY MOVES OFF TO THE EAST AND SOUTHEAST. DUE TO STABILITY... THUNDERSTORM CHANCES WILL BE LESS PREVALENT WEST OF THE JAMES RIVER VALLEY BEHIND THE FRONT ON SATURDAY...BUT THERE COULD BE SOME MVFR SHOWERS IN THOSE AREAS. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 411 AM CDT SAT MAY 19 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 411 AM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A BAND OF SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE FORECAST AREA THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN SOUTH DAKOTA THIS AFTERNOON IN THE VICINITY OF A COLD FRONT. THESE STORMS ARE EXPECTED TO SLOWLY SPREAD EAST SATURDAY NIGHT INTO SUNDAY MORNING. BOTH ROUNDS OF STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE REGION WEDNESDAY EVENING INTO THE WEEKEND. THERE IS STILL SOME UNCERTAINTY IN HOW THE WEATHER PATTERN IS GOING TO EVOLVE...BUT THE POTENTIAL EXISTS FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383667.